Texas, 2014

Hail and Damaging Winds in Texas, December 27, 2014

December 27, 2014 · NWS SHV · 5 events in 2 counties and zones

Scattered showers with embedded thunderstorms developed along and just ahead of a cold front over Deep East Texas and North Louisiana, enhanced by a weak surface low/wave that developed over Southeast Texas and shifted northeast across Central Louisiana during the afternoon. One isolated strong thunderstorm produced nickel size hail southwest of Burke near the Trinity/Angelina County, Texas line…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers with embedded thunderstorms developed along and just ahead of a cold front over Deep East Texas and North Louisiana, enhanced by a weak surface low/wave that developed over Southeast Texas and shifted northeast across Central Louisiana during the afternoon. One isolated strong thunderstorm produced nickel size hail southwest of Burke near the Trinity/Angelina County, Texas line as well as near the communities of Woden and KingTown Landing southeast of Nacogdoches. Locally gusty winds also downed large tree limbs near Lufkin, TX before the storm later weakened. This same storm did re-intensify slightly and downed a tree near Huxley, TX (Shelby County), and later produced pea to dime size hail in Coushatta, LA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 11:19 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 27, 11:19 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1119 AM CST SAT DEC 27 2014

.DISCUSSION...
OUR COLD FRONT CONTINUES TO MAKE STEADY PROGRESS SE LATE THIS
MORNING...HAVING REACHED AN ADF...TO JUST E OF A TXK...TO
BLANCHARD/GREENWOOD LA...TO OCH AND JUST W OF A LFK LINE AS OF 17Z.
THE GREATEST EXTENT OF CONVECTION IS RACING NE AND SHOULD BE EXITING
OUR SW AR COUNTIES HERE SHORTLY...BUT MOSAIC RADAR IMAGERY INDICATED
ADDITIONAL SCT CONVECTION DEVELOPING WITHIN THE WARM SECTOR OVER SE
TX/S LA AS WELL AS THE FRONTAL SFC ITSELF...WHICH SHOULD LIFT NNE INTO
NCNTRL LA THROUGH THE AFTERNOON. IN ADDITION...THE SHORT TERM PROGS
ARE IN AGREEMENT WITH A WEAK SFC LOW/WAVE DEVELOPING ALONG THE FRONTAL
ZONE OVER SE TX...RACING NE INTO NCNTRL LA THIS AFTERNOON...THUS
ENHANCING FRONTAL CONVERGENCE AND CONVECTION COVERAGE. DESPITE
DEWPOINTS CLIMBING INTO THE LOWER/MID 60S IN THE WARM SECTOR THIS
AFTERNOON...SFC AND ELEVATED INSTABILITY WILL BE WEAK...THUS KEEPING
MORE ORGANIZED/STRONGER CONVECTION AT BAY. HOWEVER...ISOLATED STRONG
STORMS CONTAINING SMALL HAIL AND LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAINFALL CAN/T BE RULED OUT...ALTHOUGH THIS THREAT WILL DIMINISH FROM
NW TO SE THIS AFTERNOON/EVENING AS THE FRONT CONTINUES SEWRD...EXITING
THE CWA AROUND/SHORTLY AFTER 06Z.

FOR THE ZONE UPDATE...HAVE TRIMMED BACK POPS THIS MORNING...BUT
MAINTAINED CATEGORICAL POPS OVER N LA...AS WELL AS LIKELY POPS
FARTHER W. THE SHORT TERM PROGS ARE IN AGREEMENT WITH INCREASED
OVERRUNNING/ISENTROPIC LIFT ALONG THE 295-300K SURFACES THIS AFTERNOON
BEHIND THE SFC FRONT OVER NE TX/SE OK BUT NEAR THE 850MB FRONT...WHICH
SHOULD GRADUALLY WEAKEN THIS EVENING. HAVE ALSO ADJUSTED MAX TEMPS
TODAY...AS THESE HAVE BEEN REACHED OVER THE WRN SECTIONS OF E TX/SE
OK...AND SHOULD CONTINUE TO FALL THROUGH THE AFTERNOON.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  43  50  34  56 /  80  80  50  10  10
MLU  67  46  49  37  53 /  90  90  70  20  10
DEQ  48  36  48  28  53 /  70  40  20  10  10
TXK  57  38  46  33  51 /  70  50  30  10  10
ELD  60  42  47  32  53 /  90  80  50  10  10
TYR  46  36  47  33  57 /  60  40  20  10  10
GGG  49  38  48  31  56 /  70  50  40  10  10
LFK  71  43  50  34  58 /  80  60  50  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Dec 27, 6:18 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CST SAT DEC 27 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281230-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
618 AM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH
LOUISIANA...FOR EAST TEXAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO SPREAD IN
ACROSS THE FOUR STATE AREA ALL DAY AND INTO THE OVERNIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY RIGHT ALONG THE
AFTERNOON COLD FRONT. CLOUD TO GROUND CAN BE DEADLY AND WILL BEAR
WATCHING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WIDESPREAD SHOWERS WITH ELEVATED THUNDERSTORMS WILL BE ONGOING
EARLY AS THE COLD FRONT SLOWLY EDGES INTO THE AREA. THIS
PRECIPITATION WILL GRADUALLY DIMINISH FROM WEST TO EAST LATE ON
SATURDAY AND INTO SUNDAY WITH THE ARRIVAL OF PACIFIC HIGH
PRESSURE. ANOTHER REINFORCEMENT OF MUCH COLDER...ARCTIC HIGH
PRESSURE...WILL SPILL SOUTH INTO THE REGION TUESDAY WITH BELOW
NORMAL TEMPERATURES EXPECTED THROUGHOUT THE REMAINDER OF THE WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

24

In the hours before

Special weather statement, Dec 27, 11:18 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CST SAT DEC 27 2014

TXZ165-271815-
ANGELINA-
1118 AM CST SAT DEC 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 PM CST...FOR THE FOLLOWING
COUNTY...

IN EASTERN TEXAS...
     ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     DIBOLL...HUDSON AND LUFKIN...

AT 1118 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GROVETON...OR 23 MILES WEST OF
DIBOLL...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 168 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Angelina

When
December 27, 11:40 AM CST
Where
Angelina County, 1.37 mi WNW of Diboll
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.190, -94.820

Hail was reported southwest of Burke, Texas.

Thunderstorm Wind, Angelina

When
December 27, 11:40 AM CST
Where
Angelina County, 1.37 mi WNW of Diboll
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.190, -94.820

Large tree limbs greater than 2 inches in diameter were downed southwest of Burke, Texas.

Thunderstorm Wind, Angelina

When
December 27, 11:56 AM CST
Where
Angelina County, 1.5 mi SSE of Herty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.330, -94.690

Large tree limbs greater than two inches in diameter were downed in Herty, Texas.

Hail, Angelina

When
December 27, 12:10 PM CST
Where
Angelina County, 1.9 mi WSW of Ewing
Measured
0.88 in hail
Reported by
Public
Coordinates
31.360, -94.530

Nickel size hail was reported in Kingtown Landing Store.

Thunderstorm Wind, Shelby

When
December 27, 1:15 PM CST
Where
Shelby County, 0.91 mi NW of Huxley
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.760, -93.890

A large tree was downed across Hwy. 417 in Huxley, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546835, 546836, 546837, 546838, 546839.